Alert archive / Pennsylvania / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 3, 2018, 5:18 PM EDT for Sussex County, New Jersey; Carbon County, Monroe County, Northampton County, Pennsylvania. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2018, 5:18 PM EDT (21:18 UTC)
- Expired
- May 3, 2018, 6:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Sussex County, NJ, Carbon County, PA, Monroe County, PA, Northampton County, PA
The radar
The Binghamton radar (KBGM), 138 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:26 PM EDT | TSTM WND GST 51 | Pocono Mountains Munici, PA | A 51 MPH WIND GUST OCCURRED WITH HEAVY SHOWERS AND ISOLATED THUNDERSTORMS. |
| May 3, 6:04 PM EDT | TSTM WND GST 43 | Blairstown, NJ | A 43 MPH WIND GUST OCCURRED WITH HEAVY SHOWERS AND ISOLATED THUNDERSTORMS. |
| May 3, 6:08 PM EDT | TSTM WND GST 41 | Sussex Airport, NJ | A 41 MPH WIND GUST OCCURRED WITH HEAVY SHOWERS AND ISOLATED THUNDERSTORMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2245 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308
WWUS81 KPHI 032118
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
518 PM EDT THU MAY 3 2018
NJZ001-007-PAZ054-055-061-062-032200-
Sussex-Warren-Lehigh-Monroe-Northampton-Carbon-
518 PM EDT THU MAY 3 2018
...A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT
CENTRAL SUSSEX... NORTHERN WARREN...NORTHWESTERN
LEHIGH...CARBON...MONROE AND CENTRAL NORTHAMPTON COUNTIES...
At 515 PM EDT, radar indicated heavy showers and embedded
thunderstorms were located along a line extending from near
Mountainhome to Christmans to Forrestville. Movement was east at 40
mph.
Winds up to 45 mph are possible with these heavy showers and
embedded storms.
Locations impacted include...
Port Jervis, Newton, Lehighton, Montague, Mount Pocono, Northampton,
East Stroudsburg, Tobyhanna, Blairstown, Nazareth, Palmerton, Bangor,
Jim Thorpe, Slatington, Pen Argyl, Nesquehoning, Wind Gap, Bath,
Belvidere and Weatherly.
Downpours are occurring which may cause localized flooding. Do not
drive your vehicle through flooded roadways.
LAT...LON 4127 7450 4083 7505 4061 7576 4068 7589
4074 7576 4091 7599 4101 7573 4108 7577
4114 7567 4112 7564 4123 7550 4125 7513
4115 7515 4114 7509 4108 7503 4116 7490
4128 7484 4135 7475 4136 7469
TIME...MOT...LOC 2115Z 283DEG 37KT 4118 7531 4095 7563 4070 7631
$$
GorseWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 3, 3:55 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 3, 3:55 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
355 PM EDT Thu May 3 2018
.SYNOPSIS...
High pressure over the western North Atlantic will continue to
influence our weather into Friday. A cold front approaching from
the northwest is forecast to arrive on Friday night. Low
pressure is expected to develop along the front before moving
out to sea over the weekend. A secondary cold front is
anticipated to arrive on Sunday night. High pressure is expected
to follow for Monday, Tuesday and Wednesday. Another cold front
may approach from the northwest on Thursday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Sfc high pressure off the east coast will continue to provide a
southerly flow of warm and increasingly moist air through the
overnight hours. This means another warm and slightly more humid
night compared to last night with lows generally in the mid
60s, except low 60s in the far north. A prefrontal pressure
trough moving from west to east just to our north will bring the
threat of showers and perhaps a few thunderstorms this evening
across our northern tier counties, but all this activity is
expected to move east of the area after midnight, with dry
conditions expected through daybreak tomorrow. Wind gusts will
also diminish after sunset.
At press time (355PM) 5 record highs for the date have been
broken.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
High pressure remains entrenched offshore through Friday, which
will keep a very warm return flow across the area. This return
flow will allow for one more day of above normal temperatures,
potentially reaching records once again for some areas before a
reprieve as shower activity moves into the area late in the day.
A surface trough is likely to develop ahead of an advancing
cold front on Friday. This surface trough, along with several
short wave/vorticity impulses moving across the area, could help
lead to the development of scattered/isolated
showers/thunderstorms, especially for eastern Pennsylvania and
northern New Jersey during the afternoon. SPC has the northern
portion of the CWA under a marginal risk for severe
thunderstorms.
Another concern for Friday will be the potential for strong
wind gusts ahead of the approaching cold front. Some guidance
continues to suggest wind speeds in excess of 30-40 mph,
especially across portions of eastern Pennsylvania and northern
New Jersey where the strongest portion of the low level jet
crosses.
Even with record warmth and strong winds, the fire weather
threat is expected to be lower on Friday due to higher relative
humidities.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
It looks as though the weekend will be rather unsettled as a
wave of low pressure develops along a cold front that is
forecast to pass through our region on Friday night. There is
some variation in the handling of the wave of low pressure by
the models. Regardless, it seems like we have a fairly good
chance of showers for Saturday and Sunday. They should be
confined mainly to the upper Delmarva and southern New Jersey on
Saturday, spreading up into eastern Pennsylvania and northern
New Jersey for Saturday night and Sunday. We are expecting
rainfall amounts over the weekend to be less than a half inch at
most locations.
After the low moves out to sea, a secondary cold front is
expected to arrive on Sunday night. High pressure should follow
from the northwest for Monday through Wednesday, bringing dry
weather conditions.
The high is forecast to begin losing its influence over our
weather around Thursday. Another cold front may approach from
the northwest. We have indicated a chance of showers and
thunderstorms at that time.
The stretch of well above normal temperatures should come to an
end on Friday night. We will likely favor near or slightly
above normal daytime temperatures during the period from
Saturday through Thursday.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...VFR. Wind gusts should drop off quickly around sunset
while W-SW winds diminish more gradually to 3-8 kt late this
evening. Similar to what happened the past two nights, LLWS
conditions are favored to develop late this evening and
overnight in response to light surface winds and a strengthening
W-SW nocturnal jet (40-45 kt in the lowest 1-2 kft AGL).
Friday...Generally VFR. There is a chance of showers or
isolated thunderstorms, especially for northeast Pennsylvania
and northern New Jersey which could temporarily lead to lower
conditions. Southwest wind gusts 20-30 knots during the daytime
hours.
OUTLOOK...
Friday night...A chance of showers and thunderstorms in the
evening possibly lowering conditions to MVFR or IFR. MVFR and
IFR may occur late Friday night in low clouds and fog.
Saturday...MVFR and IFR are possible early Saturday morning in
low clouds and fog, then conditions improving to VFR. A chance
of showers, mainly in the afternoon.
Saturday night and Sunday...A chance of showers with conditions
possibly lowering to MVFR and IFR.
Sunday night...Mainly VFR. A chance of showers in the evening.
Monday through Tuesday...Mainly VFR.
&&
.MARINE...
Tonight...A SCA remains in effect for the coastal waters.
Farther away from the coast, enhanced S-SW flow associated with
the development of an Ambrose jet could reach 20 kt with gusts
near 25 kt through this evening over the NJ coastal waters. Seas
are still expected to increase to 5 ft in the coastal waters of
NJ and DE this evening as well.
Friday...A Small Craft Advisory remains in effect as near shore
waters may gust 25 knots at times, especially during the
afternoon and evening Friday. Farther offshore may have a more
difficult time mixing down the strong gusts with an inversion
over the waters. Seas may also build to 5-6 feet.
Cold water concerns for water activities: With high
temperatures for inland locales in the mid to upper 80s again on
Friday, there is a propensity for some to flock to the beach.
For those considering boating or swimming in the ocean, there
will be a risk for hypothermia with water temperatures only in
the 50s. Those planning to be on the water should dress for the
water temperature, not the air temperature, especially given the
much warmer conditions farther inland.
OUTLOOK...
Friday night...A Small Craft Advisory remains in effect for
southwest to west wind gusts around 25 knots.
Saturday through Tuesday...No marine headlines are anticipated.
&&
.FIRE WEATHER...
A Red Flag warning continues into this evening for SE PA and
S/C NJ. While red flag conditions are possible again on Friday
in these locations, relative humidity levels should be high
enough to thwart the fire threat.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Red Flag Warning until 8 PM EDT this evening for PAZ070-071-
104-106.
NJ...Red Flag Warning until 8 PM EDT this evening for NJZ012>027.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ450>455.
Small Craft Advisory from 2 PM Friday to midnight EDT Friday
night for ANZ430-431.
&&
Synopsis...Iovino
Near Term...Miketta
Short Term...Miketta
Long Term...Iovino
Aviation...Iovino/Miketta
Marine...Iovino/Miketta
Fire Weather...MikettaHazardous weather outlook, May 3, 3:58 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 358 PM EDT Thu May 3 2018 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-PAZ054-055-060>062- 101>103-105-042000- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Carbon-Monroe-Berks-Lehigh-Northampton-Western Chester- Eastern Chester-Western Montgomery-Upper Bucks- 358 PM EDT Thu May 3 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ012>027-PAZ070-071-104-106-042000- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia-Eastern Montgomery- Lower Bucks- 358 PM EDT Thu May 3 2018 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Red Flag Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-042000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 358 PM EDT Thu May 3 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 3, 5:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
518 PM EDT THU MAY 3 2018
NJZ001-007-PAZ054-055-061-062-032200-
Sussex-Warren-Lehigh-Monroe-Northampton-Carbon-
518 PM EDT THU MAY 3 2018
...A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT
CENTRAL SUSSEX... NORTHERN WARREN...NORTHWESTERN
LEHIGH...CARBON...MONROE AND CENTRAL NORTHAMPTON COUNTIES...
At 515 PM EDT, radar indicated heavy showers and embedded
thunderstorms were located along a line extending from near
Mountainhome to Christmans to Forrestville. Movement was east at 40
mph.
Winds up to 45 mph are possible with these heavy showers and
embedded storms.
Locations impacted include...
Port Jervis, Newton, Lehighton, Montague, Mount Pocono, Northampton,
East Stroudsburg, Tobyhanna, Blairstown, Nazareth, Palmerton, Bangor,
Jim Thorpe, Slatington, Pen Argyl, Nesquehoning, Wind Gap, Bath,
Belvidere and Weatherly.
Downpours are occurring which may cause localized flooding. Do not
drive your vehicle through flooded roadways.
LAT...LON 4127 7450 4083 7505 4061 7576 4068 7589
4074 7576 4091 7599 4101 7573 4108 7577
4114 7567 4112 7564 4123 7550 4125 7513
4115 7515 4114 7509 4108 7503 4116 7490
4128 7484 4135 7475 4136 7469
TIME...MOT...LOC 2115Z 283DEG 37KT 4118 7531 4095 7563 4070 7631
GorseThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:35 AM EDT | Red Flag Warning | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 5 more | 16 hr |
| May 3, 4:35 AM EDT | Small Craft Advisory | PHI | 49 hr | |
| May 3, 5:43 PM EDT | Special Weather Statement | PHI | Sussex, Warren | 32 min |
| May 3, 6:10 PM EDT | Special Weather Statement | PHI | Hunterdon, Morris, Warren | 35 min |
Nearby
Special Weather Statements in Pennsylvania, 2018Special Weather Statements in New Jersey, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.